Hail, Wilkin
- When
- July 7, 1:30 PM CST
- Where
- Wilkin County, 2.4 mi W of Campbell
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $200,000
- Reported by
- Public
- Coordinates
- 46.100, -96.450
The hail varied in size from penny to golfball.
A warm front lifted north into west central Minnesota, where it produced a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A warm front lifted north into west central Minnesota, where it produced a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 10:52 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1152 AM CDT MON JUL 7 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND INTO NE SD ALONG A MOT TO ABR LINE. KMVX HAS A LARGE AREA OF SHRA AND TSRA OVER MUCH OF E ND AND THE RED RIVER VALLEY PORTION OF W MN. WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER ON LOCATION AND TRACK OF SURFACE LOW. THUS...ENDED UP USING A MODEL BLEND FOR THE FORECAST UPDATE. WITH CONVECTION MORE WIDESPREAD AND MOVING E FASTER THAN PREVIOUSLY EXPECTED...NEEDED TO ADJUST POP COVERAGE E A LITTLE FASTER. APPEARS THAT MCV HAS DEVELOPED IN THE S PART OF THE RAIN SHIELD AND HAS ASSISTED IN INTENSIFYING SOME STORMS ON THE S EDGE AND A COUPLE HAVE HAD SVR HAIL SO FAR. ALTHOUGH WILL NEED TO CONTINUE TO MONITOR THIS AREA THROUGH THE AFTERNOON...SINCE SVR IS SO ISOLATED...NOT PLANNING ON ADDING SVR WORDING TO GRIDS AT THIS TIME. OTHERWISE...TEMPS HAVE HELD DOWN IN RAIN AREA...SO HAVE ALSO CUT TODAYS HIGH TEMPERATURES A BIT THERE. MINIMAL CHANGES DONE TO REST OF FORECAST. && .AVIATION... MVFR/IFR CIGS AND VSBYS EXPECTED TO CONTINUE THROUGH THE AFTERNOON IN AREAS OF TSRA AND SHRA...WITH WINDS FROM E-NE AROUND 10KTS. && .PREV DISCUSSION... /ISSUED 230 AM CDT MON JUL 7 2008/ DISCUSSION... FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR FORECAST. FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR WEST THIS AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND WILL HAVE BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY MAKE IT INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING. OVERALL CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR ADJUSTMENTS. EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH WILL KEEP TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE WHICH WILL BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY CLOSE TO MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL. WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM FALLING TOO FAR. REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING. AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA CLOSER TO 850MB COLD POCKET. NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED NIGHT SO WILL KEEP LOW POPS GOING. TIMING ISSUES COME UP WITH BOUNDARY PASSAGE LATE IN THE WEEK SO FOR NOW WILL LEAVE LONGER RANGE AS IS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 AM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL DAVENPORT 46.71N 97.07W
07/07/2008 E1.00 INCH CASS ND TRAINED SPOTTER
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
134 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 5 WSW HORACE 46.73N 97.00W
07/07/2008 E0.88 INCH CASS ND PUBLIC
&&
MEWENSThe Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
2 hail. Local standard time, as filed.
The hail varied in size from penny to golfball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125556, 125557.